phone 01234 356980

First Aid
News & Articles

Anaphylaxis

 


Posted by Jo O'Donovan   |   July 30, 2019

Categories : First Aid

Anaphylaxis

Anaphylaxis is a severe medical condition that needs immediate treatment. It is a huge over-reaction by the body to allergens such as drugs, food, nuts etc.

The body produces large amounts of a chemical called Histamine which can cause a rash, itching and in severe cases compromise the airway and therefore cause breathing and circulatory difficulties. This is because it makes the blood capillaries “leak” causing swelling which blocks the airway. The blood vessels dilate and this can result in a life-threatening drop in blood pressure. In worse cases the heart can stop altogether.

 

Symptoms

1 Rapid onset in other words the casualty because ill very quickly.

2 Life threatening Airway Breathing and Circulation problems (either one or all of these conditions)

Airway – a swelling of the tongue and throat with a hoarse voice and noisy breathing.

Breathing – a tight chest with symptoms similar to asthma.

Circulation – Dizziness or feeling faint, passing out, pale, cold and clammy, nausea.

3 A skin rash. Anaphylaxis can cause flushing and /or swelling to the skin.

It is possible that the casualty will only have one of these symptoms but could have all.

Treatment

  • Call 999/112 for help immediately.
  • Lay the casualty down in a comfortable position, raise their legs if they feel faint.
  • If the casualty carries an auto injector this can save their life. The casualty may inject themselves but if necessary assist them to use it.
  • If the casualty becomes unconscious check Airway and Breathing and resuscitate if necessary.
  • The dose of adrenaline (auto injector) can be repeated at 5-15 minute intervals if there no improvement or if the symptoms return.

Newsletter

* E-Mail:

First Name:

Last Name: